Tornadoes · United States · Kansas · 2009

EF0 tornado, Kismet, Kansas, June 10, 2009

This EF0 tornado ran 0.3 miles across Seward County on June 10, 2009, touching down at 8:28 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 10, 2009
Touchdown
8:28 PM CDT (01:28 UTC)
Lifted
8:29 PM CDT (01:29 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Seward County
Touchdown point
37.360, -100.940
Lift-off point
37.360, -100.935
Record number
0906101928-01

What the Weather Service recorded

An upper level disturbance moving out of New Mexico combined with outflow from an MCS in the Texas Panhandle to produce severe thunderstorms during the evening.

A brief tornado occurred over a field of grass. No damage was indicated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 10, 12:59 PM CDT, 7 hours 29 minutes earlier.

Area forecast discussion, Jun 10, 12:59 PM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1259 PM CDT WED JUN 10 2009

.DISCUSSION...

DAYS 1-2...

A FAIRLY POTENT SHORTWAVE TROUGH CLEARLY EVIDENT ON WV LOOP MIDDAY
CONTINUED TO MOVE NORTHEASTWARD TOWARD SOUTHWEST KANSAS.  AHEAD OF
THIS...LIFT HAS INCREASED WITH FAIRLY WIDESPREAD RAIN/SHOWER
DEVELOPMENT FROM FAR SOUTHWEST KS INTO THE OK AND TX PANHANDLE.  A
FAIRLY LARGE MCS DEVELOPED ACROSS WEST TX...WHICH WILL CONTINUE TO
MOVE INTO WESTERN OK THROUGH THE REMAINDER OF THE AFTERNOON.
IMMEDIATELY AHEAD (NORTHEAST) OF THE MID LEVEL PV ANOMALY...A NARROW
AXIS OF SURFACE-BASED INSTABILITY WILL LIKELY SLOWLY DEVELOP THROUGH
THE AFTERNOON/EVENING ACROSS FAR NORTHEAST NM, SOUTHEAST CO, AND FAR
WESTERN KS.  ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP
IN THIS REGION AFTER 21Z.  THIS WILL BE THE MOST LIKELY LOCATION FOR
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING -- FAR
SOUTHWEST INTO WEST CENTRAL KS AS THE MID LEVEL VORT IMPINGES ON
THIS REGION WITH UPPER 50S TO NEAR 60 DEWPOINTS.

THE MID LEVEL WAVE WILL BE FAIRLY FAST MOVING...SO ANY THUNDERSTORM
CLUSTERS/SMALL MCS THAT DEVELOP WILL BE MOVING EAST-NORTHEAST
THROUGH THE EVENING ACROSS PORTIONS OF SOUTHWEST KANSAS...EXITING
INTO CENTRAL KS AFTER 06Z OR SO.  WILL TAPER OFF POPS SUBSTANTIALLY
AFTER 06Z TONIGHT.  COLD ADVECTION IN THE WAKE OF THIS WAVE WILL
COMMENCE OVERNIGHT...HOWEVER BY MIDDAY THURSDAY SFC WINDS WILL VEER
BACK AROUND TO THE EAST ALONG THE COLORADO BORDER WITH RENEWED LEE
TROUGH DEVELOPMENT AS MORE WESTERLY MID LEVEL FLOW CROSSES THE
ROCKIES.  UPSLOPE CONVECTIVE DEVELOPMENT IS EXPECTED ACROSS EASTERN
COLORADO THURSDAY...SOME OF WHICH WILL SPILL INTO WESTERN KANSAS IN
THE MID EVENING HOURS...THUS WILL MAINTAIN THE 20 POPS OUT IN THE
NORTHWEST PORTION OF DDC FA EARLY IN THE EVENING.  THURSDAY
NIGHT...MORE NOCTURNAL THUNDERSTORM DEVELOPMENT IS EXPECTED (OR
PERHAPS A CONTINUATION OF THE UPSLOPE INITIATED THUNDERSTORMS) AND
WILL BUMP UP POPS TO CHANCE (30 TO 40 PERCENT) THROUGH 12Z FRIDAY.
THESE STORMS WOULD THEN SEND SOUTH AN OUTFLOW BOUNDARY OR
REINFORCEMENT OF POLAR FRONT INTO SOUTHWEST KANSAS FRIDAY.  IT IS
UNCLEAR HOW FAR SOUTH THIS REINFORCING FRONT WILL REACH...BUT THERE
IS ENOUGH SIGNAL TO LOWER HIGH TEMPS UP ALONG THE I-70 CORRIDOR INTO
THE MID 70S. -UMSCHEID

DAYS 3-7...

THERE IS VERY LITTLE CHANGE WITH MEDIUM RANGE MODELS IN REGARD TO
THE LARGE SCALE UPPER LEVEL PATTERN THROUGH EARLY NEXT WEEK. A
GENERAL WESTERLY FLOW ALOFT WILL REMAIN IN PLACE ACROSS THE CENTRAL
PLAINS THROUGH THE END OF THE WEEKEND. MEANWHILE, AN UPPER LEVEL
TROUGH OF LOW PRESSURE WILL BEGIN BUILDING IN ACROSS THE EXTREME
WESTERN CONUS REGION WHICH WILL BEGIN TO INFLUENCE MORE OF A
SOUTHWESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS EARLY NEXT WEEK.
A SERIES OF H5 S/WAVES WILL CONTINUE TO CYCLE THROUGH THE UPPER
LEVEL FLOW DURING THE PERIOD WHILE THE GFS AND ECMWF CONTINUE TO
INDICATE AMPLE AMOUNTS OF LOW LEVEL MOISTURE IN PLACE ACROSS CENTRAL
AND PORTIONS OF WESTERN KANSAS. A DRYLINE WILL ALSO OSCILLATE BACK
AND FORTH ACROSS THE PANHANDLES OF OKLAHOMA AND TEXAS AS WELL AS
SOUTHWEST KANSAS DURING THE PERIOD. AS A RESULT, THIS WILL BRING THE
POSSIBILITY FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ACROSS
PORTIONS OF WESTERN KANSAS VIRTUALLY EACH DAY THROUGH EARLY NEXT
WEEK. WILL CONTINUE WITH SLIGHT TO LOW END CHANCE POPS EACH DAY
THROUGH EARLY NEXT WEEK DUE TO THE ISOLATED NATURE OF ANY STORMS
THAT DEVELOP. AGAIN, WILL KEEP THE SLIGHTLY HIGHER POPS IN ACROSS
OUR NORTH AND EAST WHERE LOW LEVEL MOISTURE WILL BE MORE READILY
AVAILABLE.

A GENERAL WARMING TREND IS STILL EXPECTED THROUGH THE WEEKEND
AS A LOW LEVEL SOUTHERLY FLOW GENERALLY PREVAILS ACROSS SOUTHWEST
KANSAS. FOR SATURDAY, THE GFS AND ECMWF SHOW TEMPERATURES AT H85
RANGING FROM THE MID TO UPPER TEENS(C) ACROSS EASTERN PORTIONS OF
THE CWA TO THE MID 20S(C) SOUTHWEST. HIGHS MAINLY IN THE 80S(F) CAN
BE EXPECTED SATURDAY. TEMPERATURES WILL CONTINUE TO GRADUALLY CLIMB
TO JUST ABOVE SEASONAL LEVELS BY EARLY NEXT WEEK. PLAN NO
SIGNIFICANT CHANGES TO TEMPERATURES.

&&

.AVIATION...

A FRONTAL BOUNDARY EXTENDING FROM SOUTHEAST COLORADO SOUTHEAST INTO
WESTERN OKLAHOMA WILL MOVE VERY LITTLE OVERNIGHT BEFORE BEGINNING TO
PUSH OFF TO THE SOUTHEAST THURSDAY. AS A RESULT, PERIODS OF SHOWERS
AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST KANSAS TONIGHT WITH
ANY ACTIVITY DISSIPATING WEST TO EAST THROUGH THURSDAY MORNING.
PERIODS OF MVFR/IFR CIGS AND VIS WILL BE POSSIBLE AT ALL TAF SITES
THROUGH LATE THURSDAY MORNING, ESPECIALLY IN AREAS IN CLOSER
PROXIMITY TO THE FRONTAL BOUNDARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  81  58  80 /  60  10  20  20
GCK  54  80  55  79 /  50  20  20  20
EHA  54  84  55  83 /  40  20  20  10
LBL  55  84  58  81 /  40  10  20  20
HYS  55  77  57  75 /  70  10  20  30
P28  61  81  63  81 /  70  10  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/32/32
Hazardous weather outlook, Jun 10, 4:07 AM CDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
407 AM CDT WED JUN 10 2009

KSZ030-031-043>046-061>065-074>078-084>087-111000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-
MEADE-
407 AM CDT WED JUN 10 2009 /307 AM MDT WED JUN 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF ISOLATED SEVERE STORMS EARLY THIS
MORNING IN THE SCOTT CITY, DIGHTON AND NESS CITY AREAS. HAIL TO
THE SIZE OF NICKELS WILL BE POSSIBLE WITH THESE STORMS.

MORE SHOWERS AND THUNDERSTORMS WILL OCCUR TONIGHT, BUT THE RISK OF
SEVERE STORMS IS SMALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS IN SCOTT, LANE AND NESS COUNTIES COULD BE NEEDED
EARLY THIS MORNING BEFORE 8 AM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ066-079>081-088>090-111000-
STAFFORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
407 AM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

BY LATE TODAY, SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE
IN THE ST. JOHN, KINSLEY, GREENSBURG, PRATT, ASHLAND, COLDWATER
AND MEDICINE LODGE AREAS. THE RISK OF LARGE HAIL WILL BE AFTER 5
PM CDT.

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT, BUT SEVERE
STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 5 PM CDT TODAY. THE NEED FOR SPOTTERS
WILL DIMINISH AFTER 10 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Jun 10, 5:55 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT WED JUN 10 2009

KSZ074-084-102345-
MORTON-STANTON-
555 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND STANTON
COUNTIES...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MANTER...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3771 10205 3773 10204 3773 10154 3729 10157
      3732 10205
TIME...MOT...LOC 2255Z 253DEG 13KT 3759 10199

18
Special weather statement, Jun 10, 6:54 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT WED JUN 10 2009

KSZ074-084-102345-
MORTON-STANTON-
654 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND STANTON
COUNTIES...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MANTER. ANOTHER STRONG
THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BIG BOW. BOTH STORMS
WERE MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3771 10205 3773 10204 3773 10154 3729 10157
      3732 10205
TIME...MOT...LOC 2255Z 253DEG 13KT 3759 10199

18
Special weather statement, Jun 10, 6:56 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT WED JUN 10 2009

KSZ074-075-084-085-110045-
GRANT-MORTON-STANTON-STEVENS-
656 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHEASTERN STANTON...
SOUTHWESTERN GRANT AND WESTERN STEVENS COUNTIES...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF RICHFIELD.  ANOTHER STRONG
THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BIG BOW. BOTH STORMS
WERE MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3717 10205 3757 10181 3755 10127 3699 10139
      3699 10205
TIME...MOT...LOC 2355Z 264DEG 16KT 3718 10196

18
Local storm report, Jun 10, 7:38 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             1 S JOHNSON CITY        37.56N 101.75W
06/10/2009  E0.88 INCH       STANTON            KS   TRAINED SPOTTER

&&

RBURG
Local storm report, Jun 10, 8:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
820 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND GST     SW MOSCOW               37.33N 101.21W
06/10/2009  M74.00 MPH       STEVENS            KS   TRAINED SPOTTER

&&

RBURG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

1.5 hours before the tornado, 102 km from the path. June 11, 2009.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 537 joules per kilogram, CIN -4, lifted condensation level 669 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2009-06-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 101 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
1267 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Liberal_muni (LBL), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 96 km away, was scanning. The volume nearest the touchdown began at 01:25 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 10, 2009

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 1012:59 PM MDTEF0Scotts Bluff, NE0.140
June 101:55 PM MDTEF0Goshen, WY0.130
June 102:30 PM MDTEF0Weld, CO0.050
June 102:38 PM MDTEF0Morrill, NE3.730$10,000
June 104:05 PM MDTEF0Weld, CO0.150
June 106:20 PM EDTEF0Glades, FL0.510$50,000
June 105:41 PM CDTEF0Vernon, MO1.450
June 106:00 PM CDTEF0Haskell, OK0.130
June 106:11 PM CDTEF0Haskell, OK0.450$30,000
June 106:40 PM CDTEF0Denton, TX2.350$5,000
June 106:50 PM CDTEF0Denton, TX0.150
June 106:53 PM CDTEF1Denton, TX0.250$200,000
June 107:05 PM CDTEF0Denton, TX0.650
June 108:05 PM CDTEF1Miller, MO0.6200$50,000
June 109:22 PM CDTEF0Red River, TX2.5100
June 109:25 PM CDTEF0Titus, TX2.6100
June 1010:15 PM CDTEF0Cass, TX0.575

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.